There are a growing number of visual images and sensory memories I carry around with me in my head -- I think of them as "clinical trial snapshots." And yet, they are so much more than "snapshots." They are moments in time that are indelibly etched in my mind, in my heart. While there are a growing number of such moments, there are two that truly stand apart from the others -- and they both involve the administration of an Epi-Pen.
The first one is from the of Susan's intake food challenge -- the night when she self-administered (not once, but twice), her Epi-Pen while I sat next to her, urging her on, offering to help, to hold her hand, to hold HER. Susan drew a deep breath before injecting herself with her Epi-Pen the first time, and stabbed the Epi-Pen into her right thigh. She immediately gasped and pulled it out, way, way too fast for the life-saving medication to enter her blood-stream. Susan looked at me, realization dawning, and tried to jab the Epi-Pen back into her thigh, but the protective shield prevented her from doing so. As she looked at me, I looked back at her calmly, hoping my fear and racing heart did not show. I gave her another Epi-Pen, saying that we had "plenty" and that she could just "do it again."
By that point, blood was streaming down Susan's leg -- and as she wiped at it with a tissue, I felt fear grabbing at my heart -- I wasn't sure we had time, and I didn't want to take the opportunity from Susan, but, I also did not want our goal of her self-injecting to put her at risk. I sat next to Susan, watching her -- seeing a mixture of fear, uncertainty and resolve on her beautiful face. And yet, precious seconds were ticking away...
I took a deep breath and said firmly, "Susan, if you are going to do it, you have to do it NOW." She looked back at me, uncertainly. I offered to hold her, to hold her hand, to help her...and she replied, "No, I need to do this myself." And she did. Incredibly, she did -- injecting herself, counting slowly, slowly to ten -- and then massaging her thigh. Perfectly...or so I thought at the time.
Those wasted precious seconds...as Susan gathered the courage to inject herself not once but twice...could have had a terrible, devastating (unthinkable) result.
While I have always understood that time is of the essence when epinephrine is required, I did not really understand that every second counted until relatively recently. And I feel that the import of those seconds is underscored by another moment in time that is indelibly etched in my memory...and this particular one has been making its way to the forefront of my mind more and more often recently.
While I wrote about it at the time that it happened, I did not write about it in detail. I simply wrote, "Susan bravely assisted the doctor in administering an Epi-Pen...and within minutes, she was much better...but exhausted. We made her stay awake, talking to us, until we were certain the Epi-Pen had truly stopped the reaction."
(At the time, it seemed like an accurate enough accounting of what happened.)
But, with the passage of time, and reflection juxtaposed against recent media stories about children whose Epi-Pens were available and about parents and/or medical providers who "held off" administering epinephrine in the hope that Benadryl "would do it," I have decided I need to write more fully about what happened in the seconds before Susan assisted the doctor in administering her Epi-Pen.
While Susan and I had talked about the importance of her taking any opportunity that might arise to self-administer her Epi-Pen, I had not reviewed that idea with her the morning of her rapid desensitization to peanut (looking back, I'm not sure why I didn't...but I am glad in some ways of this oversight, because of how things unfolded...)
The day of Susan's first rapid desensitization to peanut was difficult. She showed mild signs of a reaction early in the dosing process and the symptoms increased and escalated as the doses mounted. After Susan experienced some blood pressure changes, skin changes (read: hives), and (eventually) increasing abdominal discomfort, the doctors decided to administer Benadryl intravenously.
As Susan's reaction progressed, she began vomiting with a force and violence that I now associate with food allergies. At that point, she had had a cumulative total of approximately 180.5 (approximately because while she had consumed a .5 mg dose, a 1 mg dose, a 2 mg dose, a 4 mg dose, an 8 mg dose, a 15 mg dose, a 30 mg dose and a 60 mg dose, she only consumed part of half of the 120 mg dose) mg of peanut protein.
After she stopped vomiting, Susan complained that she was feeling like something was "stuck" in her throat, the doctor moved quickly to pull out the Epi-Pen. Seeing what was happening, and recognizing the need for epinephrine, I started talking to Susan about self-administering. Susan agreed to self-administer, and the nurse handed the Epi-Pen to Susan who then...hesitated.
For a split second.
The doctor urged Susan on and again -- she hesitated...but only for a split second. Really -- time stood still, and yet even at the time I knew Susan's hesitation to be brief.
With urgency, the doctor said very firmly, "We are going to do it together. Now." And so, Susan assisted the doctor in administration of the epinephrine.
As I have reflected on this (again and again and again, as the imagery, the senses, the memory plays relentlessly and without invitation in my mind), I have realized that even though I knew Susan was having a multi-system reaction to the peanut doses, I was not alarmed by her split-second hesitancy. I felt like we had time. Let me be clear -- I did not think we had much time, but, I felt like we had (enough) time.
I have come to understand that the doctor did not think we had time.
And I believe she was right.
By the time you see symptoms that clearly indicate your child is in danger, there may not be enough time.
DO NOT hesitate. If you are even wondering if your child needs epinephrine, administer it.
We hear and read far more about those who hesitated and have lived to regret it than those who administered epinephrine quickly and with confidence.
Every second counts -- even when it seems like time is standing still.
Especially when it seems like time is standing still, for it most certainly is not.
Do not hesitate because your child could not possibly be having an anaphylactic reaction.
Do not hesitate because your child's throat only feels "a little funny."
Do not hesitate because your child has never received epinephrine before.
Do not hesitate because you/your child is afraid the injection will hurt.
Do not hesitate because you do not want to have to go to the ER.
Do not hesitate because you are hoping Benadryl will "do the job."
Do not hesitate for any reason.
Do not hesitate because you fear you have failed your child. Those of us who are parents of children with life-threatening food allergies spend our lives trying to forge a safe path for our children. And yet, we make mistakes...and our children develop new allergies (our daughter required epinephrine three times the summer she developed her soy allergy).
Know, as you administer the epinephrine, or support your child as he or she finds their independence -- it is not your fault...if a food is mislabeled or cross-contaminated...or you misread or misunderstood a label...and in the seconds that really count, none of that matters.
If your child is having an anaphylactic reaction, do not worry about the hows and whys behind it -- while it is crucial to try to understand the cause behind every single food allergy reaction, all of that can wait until your child is safe.
I do not think I could live with myself if I sat holding life-saving medication for a second (or two, or three) too long. That some parents have to live with that knowledge horrifies me, and I am thankful beyond words that many of them have found incredible strength and openly share their stories.
Every second counts -- even when it seems like time is standing still.